Juvaderm and bruising. Could this be some type of adverse reaction? (Photo)

Last Thursday I had Juvaderm injections on both sides of my mouth. I am experiencing really bad bruising on the one side. Could this be some type of adverse reaction?

Doctor Answers 11

Juvaderm and bruising. Could this be some type of adverse reaction?

Dear dino2008,

Thank you so much for your question and photographs. Bruising is a very common occurrence after the injection of any filler and does not represent a complication, per se.
If your injection was fairly deep in the nasolabial folds then it can take a few days for the bruising to show up at the skin surface. Icing at this time will not be very helpful but many patients have achieved good results with Arnica Montana supplements. Another technique that we find useful is treating the bruises with "Broad-Based Light" therapy or "Intense Pulsed Light". -these energy based modalities seem to "break-up" the bruise and aid in resolution. Check back with your injector to make sure that all is resolving as expected. Best wishes.


Charlotte Plastic Surgeon
4.9 out of 5 stars 38 reviews

Juvederm injections and bruising

Thank you for asking about your Juvederm injections.

  • The discoloration you are seeing is almost certainly bleeding from the injection that has now come to the surface.
  • It will fat in time.
  • Let the doctor who injected you know - so future injection techniques can minimize your bruising.
Always see a Board Certified Plastic Surgeon
Hope you found this answer helpful. Best wishes.

Juvederm Injections and Bruising

Juvederm is a fantastic product for facial injections.  Like any facial injection, the most common side effect is bruising.  To prevent facial bruising I always recommend Arnica before and after the procedure.  In advance of the procedure I always recommend stopping aspirin, vitamins, motrin, fish oils or any blood thinners which can contribute to bruising.  For the best cosmetic results please consult a board certified dermatologist with a great deal of experience with Juvederm and facial injections.

Bruising after injection

Bruising is certainly possible in this area post injection, it does not necessarily indicate an adverse reaction. Obviously being evaluated by your provider is the most important first step. I have found that using a micro-cannula technique dramatically reduces the incidence of this type of bruising.

Julian W. Dixon, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Juvaderm

This is probably just excess bruising after your injection.  I would recommend you followup with your surgeon to make sure nothing else is going on.  Good luck.  Donald R. Nunn MD  Atlanta Plastic Surgoen

Donald Nunn, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 43 reviews

Juvederm Injection

It is possible to get a bruise from the injection of Juvederm. Were you taking any type of blood thinner such as aspirin or Motrin?  Some patients try an herbal supplement called Arnica.  

Jay H. Ross, MD, FACS
Palm Harbor Plastic Surgeon
4.6 out of 5 stars 27 reviews

Bruising is a possible side effect with any filler injection

Bruising is a possible side effect with any filler injection and is extremely common, even with the most skilled injector. Icing the area, taking arnica, and avoiding certain foods and non-essential medications and supplements that cause increase bleeding can help to minimize bruising.

I hope this answer is helpful! Best of luck.

Tracy Leong, MD
San Diego Dermatologic Surgeon
4.8 out of 5 stars 6 reviews

Bruising after filler

Bruising can occur with any injection into the skin.  People with thin, fair skin or those on any type of blood thinners will get this more often.  The needles used for injection can hit the small vessel under the skin and you will get a bruise.  It will go away.  In the future, try icing first which may help.  But there is no way to prevent bruising 100%.

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Bruising after Juvederm injections

Thank you for your question and photograph. Bruising is one of the most common side effects of injectable fillers, such as Juvederm. It is not uncommon to bruise and/ or swell on one side and not the other.

I would contact the office where you had your injections to schedule a follow-up to put your mind at ease.
In the future, you can take the natural homeopathic remedy, "arnica Montana" to help decrease the risk of bruising and/ or swelling.

Mennen T. Gallas, MD
Katy Plastic Surgeon
5.0 out of 5 stars 18 reviews

Bruising after Juvederm

Thank you for your question.  Your photos show normal bruising and I do not see evidence of an adverse reaction.  Asymmetry is normal, just as our anatomy and vasculature from one side of our faces to the other is not perfectly symmetric.  Icing the area immediately after can help as can Arinica.  The bruising should go away in 1-2 weeks.  All the best!

Sirius K. Yoo, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.